Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 346, NWS Sioux Falls, SD

September 6, 2005Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2005, 12:30 AM CDT for Minnehaha County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2005, 12:30 AM CDT (05:30 UTC)
Expired
Sep 6, 2005, 1:00 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 3 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 12:45 AM CDTTSTM WND DMGSioux Falls, SD1 FOOT DIAMETER TREE DOWN AT 41ST AND SOUTHEASTERN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 11:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060531
SVRFSD
SDC099-060600-
/O.NEW.KFSD.SV.W.0346.050906T0530Z-050906T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT TUE SEP 6 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BRANDON TO
  HUMBOLDT...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF
  SIOUX FALLS TO 15 MILES NORTH OF PARKER...MOVING SOUTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALL LAKE AROUND 1240 AM CDT
  SIOUX FALLS...BRANDON AROUND 1245 AM CDT
  VALLEY SPRINGS AROUND 1250 AM CDT
  ROWENA AROUND 1255 AM CDT

AT 1225 AM...DIME TO NICKEL SIZED HAIL WAS REPORTED IN HUMBOLDT. 

AT 1226 AM...A 50 MPH GUST WAS MEASURED AT THE SIOUX FALLS AIRPORT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9646 4370 9714 4350 9713 4349 9646

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 060543
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT TUE SEP 6 2005

SDC099-060600-
/O.CON.KFSD.SV.W.0346.000000T0000Z-050906T0600Z/
MINNEHAHA SD-
1243 AM CDT TUE SEP 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM CDT FOR
MINNEHAHA COUNTY...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF BRANDON TO
6 MILES SOUTH OF HUMBOLDT...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF SIOUX FALLS TO 12 MILES NORTH OF PARKER...MOVING SOUTH
AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRANDON...WALL LAKE AROUND 1250 AM CDT
  VALLEY SPRINGS...SIOUX FALLS AROUND 1255 AM CDT
  ROWENA AROUND 100 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9646 4370 9714 4350 9713 4349 9646

$$
BT
000 
WWUS53 KFSD 060557
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 AM CDT TUE SEP 6 2005

SDC099-060607-
/O.EXP.KFSD.SV.W.0346.000000T0000Z-050906T0600Z/
MINNEHAHA SD-
1257 AM CDT TUE SEP 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINNEHAHA COUNTY 
EXPIRES AT 100 AM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT 
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND 
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4369 9646 4370 9714 4350 9713 4349 9646

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 3:50 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT MON SEP 5 2005

.DISCUSSION...
SITUATION A BIT COMPLICATED WITH CONVECTN CONTG TO DCSR SERN CRNR OF
AREA THIS MRNG...BUT ISOLD TRW- TRYING TO SPRD INTO AREA ON WK
SHRTWV. WILL CONT THESE TRENDS THRU LATE MRNG WITH A CONTD THREAT OF
ISOLD TRW- AS REST OF ACTVTY CONTS TO DCRS...THEN CUT ALL FOR ERY
AFTN BEFORE REGENRATION LATE THIS AFTN AND MORE ACTVTY TNGT...MAINLY
SRN PART OF FCTS AREA. TEMPS WILL OF CURSE BE COOLR TDA XCP STILL
FAIRLY WARM S WHERE CDFNT HAS TRBL MOVG IN.

DAY TO DAY VARIATIONS IN CONVECTN LOCATION AND CVRG TRICKY NEXT FEW
DAYS BUT WILL CONT VARIED ACTVTY INTO THU. BY THEN HI AMPLITUDE WRN
TROF/ERN RDG PATTRN DVLPS...WE ARE CLOSE ENUD TO RDGNG THAT WX SHUD
BE MOSTLY DRY FROM FRI ON. HWVR WILL KEEP THE MENTN FOR SAT AS WE
HAD IT FOR WK SHRT WV COMNG UP DVLPNG RDG ALG WITH WAA.

WILL KEEP DRY FOR SUN AND MON AND MAY AS WELL TAKE A SHOT AT KEEONG
IT THAT WAY FOR NEW DAY 7 PRELIM GRIDS FOR NEXT TUE. MEANWHILE TEMPS
TRY TO WARM BACK TO FAIRLY WARM LEVELS. CUD OF COURSE BE MORE
CONVECTV ACTVTY IN THIS PATTRN AND IN FACT WHOLE FCST IS IN QSTN
THAT FAR AHD. MODELS SEEM TO BE CONSISTNT ON DVLPG THIS PATTRN...BUT
CANADIAN FOR EXAMPL TRIES TO BRK RDG DOWN A LTL FASTR END OF PD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Sep 5, 9:25 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT MON SEP 05 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
925 AM CDT MON SEP 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS THROUGH MID MORNING ARE NOT EXPECTED TO BE
SEVERE...AND SHOULD DECREASE BY NOON. SCATTERED THUNDERSTORMS
WILL REDEVELOP FROM THE NORTHWEST LATE THIS AFTERNOON AND EARLY
THIS
EVENING AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL
SPREAD EAST OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL OR DAMAGING WINDS.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE VERY HIGH THIS
AFTERNOON NEAR AND WEST OF THE MISSOURI RIVER FROM CHAMBERLAIN TO
PICKSTOWN. TEMPERATURES REACHING THE 90S...SOUTH WINDS 20 TO 35
MPH...AND RELATIVELY DRY VEGETATION WILL ALL CONTRIBUTE TO MAKING
THE FIRE DANGER VERY HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY AS THE
COLD FRONT MOVES TO JUST SOUTH OF THE AREA. SOME OF THE STORMS
COULD BE SEVERE SOUTHEAST OF A GREGORY TO MITCHELL TO BROOKINGS
LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTHWEST OF A
LINE
FROM BROOKINGS TO WAGNER. SPOTTER ACTIVATION WILL BE POSSIBLE
ACROSS
THE REST OF THE AREA AFTER 9 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 5, 8:36 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     HITCHCOCK               44.63N 98.41W
09/05/2005  70 MPH           BEADLE             SD   TRAINED SPOTTER

            ESTIMATED 40-50 MPH SUSTAINED WINDS.

&&

MJF
Local storm report, Sep 5, 9:20 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             WESSINGTON              44.45N 98.70W
09/05/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 5, 9:23 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             HURON                   44.36N 98.22W
09/05/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

0920 PM     HAIL             1 W HURON               44.36N 98.24W
09/05/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 5, 10:15 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             13 S WESSINGTON         44.27N 98.70W
09/05/2005  1.25 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:11 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Sep 5, 8:41 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Sep 5, 9:26 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Sep 5, 9:28 PM CDTSevere Thunderstorm WarningFSDJerauld32 min
Sep 5, 9:58 PM CDTSevere Thunderstorm WarningFSDJerauld47 min
Sep 5, 10:45 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld45 min
Sep 5, 11:03 PM CDTSevere Thunderstorm WarningFSDSanborn42 min
Sep 5, 11:07 PM CDTSevere Thunderstorm WarningFSDLake, Miner38 min
Sep 5, 11:20 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson40 min
Sep 5, 11:29 PM CDTSevere Thunderstorm WarningFSDAurora31 min
Sep 5, 11:49 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.